Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 17, NWS Birmingham, AL

April 6, 2014Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2014, 9:07 PM CDT for Tuscaloosa County, Alabama. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2014, 9:07 PM CDT (02:07 UTC)
Expired
Apr 6, 2014, 10:00 PM CDT
In force
53 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 64 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 9:20 PM CDTTSTM WND DMG1 Ne Buhl, ALTREES DOWN ON STATE ROAD 6 AT SHELLY HUGHES ROAD.
Apr 6, 9:24 PM CDTTSTM WND DMGBuhl, ALTREES AND POWER LINE DOWN ALL ALONG US 82 NEAR BUHL. ALSO A TREE FELL ON A MOBILE HOME JUST OFF HWY 140.
Apr 6, 9:25 PM CDTTSTM WND DMG1 N Coker, ALAPPROXIMATELY 50 TREES UPROOTED AND/OR SNAPPED ON LAKE LURLEEN AND UPPER COLUMBUS ROAD.
Apr 6, 9:30 PM CDTTSTM WND DMGNorthport, ALTREES DOWN ON STATE ROAD 171 NEAR MILE POST 40 AT TOM MONTGOMERY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
634 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS54 KBMX 070207
SVRBMX
ALC125-070300-
/O.NEW.KBMX.SV.W.0017.140407T0207Z-140407T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 PM CDT SUN APR 6 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 1000 PM CDT

* AT 906 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES SOUTHWEST OF GORDO...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHPORT...TUSCALOOSA...HOLT...COKER...LAKE LURLEEN STATE PARK...
  SHELTON STATE COMMUNITY COLLEGE...TUSCALOOSA AMPHITHEATER AND
  BRYANT DENNY STADIUM.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 68 THROUGH 97...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3352 8784 3352 8767 3358 8767 3361 8762
      3359 8732 3352 8732 3351 8728 3348 8729
      3349 8733 3346 8733 3342 8725 3332 8718
      3327 8708 3323 8712 3324 8714 3320 8720
      3314 8720 3309 8783
TIME...MOT...LOC 0206Z 252DEG 37KT 3323 8797

$$

56
2 follow-up statements
449 
WWUS54 KBMX 070229
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CDT SUN APR 6 2014

ALC125-070300-
/O.CON.KBMX.SV.W.0017.000000T0000Z-140407T0300Z/
TUSCALOOSA AL-
929 PM CDT SUN APR 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TUSCALOOSA
COUNTY UNTIL 1000 PM CDT...

AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
LAKE LURLEEN STATE PARK...OR 5 MILES NORTHWEST OF NORTHPORT...MOVING
EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTHPORT...TUSCALOOSA...HOLT...LAKE LURLEEN STATE PARK...
  TUSCALOOSA AMPHITHEATER...BRYANT DENNY STADIUM...MCFARLAND MALL...
  LAKE TUSCALOOSA BINION CREEK LANDING...UNIVERSITY MALL AND
  SAMANTHA.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 73 THROUGH 76...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS CENTRAL 
PICKENS COUNTY. THIS IS DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3348 8781 3352 8767 3358 8767 3358 8764
      3361 8762 3359 8732 3352 8732 3350 8728
      3348 8729 3349 8733 3346 8733 3342 8725
      3332 8718 3329 8711 3321 8720 3313 8779
TIME...MOT...LOC 0228Z 252DEG 37KT 3327 8770

$$

56
825 
WWUS54 KBMX 070240
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 PM CDT SUN APR 6 2014

ALC125-070300-
/O.CON.KBMX.SV.W.0017.000000T0000Z-140407T0300Z/
TUSCALOOSA AL-
940 PM CDT SUN APR 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
TUSCALOOSA COUNTY UNTIL 1000 PM CDT...

AT 936 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED NEAR NORTHPORT...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOLT...BULL CITY...BANKHEAD LOCK AND DAM...LAKE TUSCALOOSA HWY 69
  BRIDGE...LAKE TUSCALOOSA SEXTON BEND...LAKE TUSCALOOSA DAM...
  NICOL...LAKE NICOL PARK...WINDHAM SPRINGS AND WILEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS PICKENS 
COUNTY AND WESTERN TUSCALOOSA COUNTY...WITH NUMEROUS TREES AND POWER 
LINES DOWN. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3353 8766 3358 8767 3358 8764 3361 8762
      3359 8732 3352 8732 3350 8728 3348 8729
      3349 8733 3346 8733 3342 8725 3340 8725
      3339 8723 3337 8723 3332 8718 3322 8765
      3351 8771
TIME...MOT...LOC 0240Z 252DEG 37KT 3331 8756

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 7:00 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 6, 7:00 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT SUN APR 6 2014

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

APPENDED BELOW..IS THE FORECAST DISCUSSION FROM OUR PARTNERS ON
THE EARLIER SHIFT. MANY OF THE IDEAS AND CHALLENGES REMAIN THE
SAME AND WILL FOCUS ON THESE CHALLENGES AND SLIGHT ADJUSTMENTS WE
MADE TO THE FORECAST.

A FAIRLY BROAD AREA OF 1 TO 3 INCHES OF RAINFALL OCCURRED LAST
NIGHT INTO EARLY THIS MORNING. THIS AREA WAS GENERALLY FROM NEAR
LIVINGSTON TO NEAR PHENIX CITY. THIS RAINFALL HAS SET UP A
BOUNDARY OF RAIN COOLED AIR...WHICH HAS MOVED ONLY SLIGHTLY
NORTHWARD TODAY. ENHANCED LIFT COURTESY OF A STRONG UPPER LEVEL
STORM SYSTEM WILL MOVE EASTWARD OVERNIGHT INTO MONDAY AND DUMP
ANOTHER 2-4 INCHES OF RAIN. THEREFORE...OVERALL TOTALS WILL
GENERALLY RANGE FROM 3-4 INCHES WITH SEVERAL AREAS REACHING 5-6 INCHES.
THIS WILL PRODUCE SOME FLOODING AND A FLASH FLOOD WATCH REMAINS IN
EFFECT OVERNIGHT FOR ALL OF CENTRAL ALABAMA. THESE RAIN AMOUNTS WILL
ALSO PRODUCE SIGNIFICANT RISES ON AREA MAINSTEM RIVERS. SEVERAL
RIVERS ARE FORECAST AT MINOR FLOODING LEVELS WITHIN THE NEXT FEW
DAYS. SEE OUR LOCAL RIVER FLOOD STATEMENTS FOR SPECIFIC FLOOD
CREST AND STAGE INFORMATION.

THE AIRMASS THAT PRODUCED THE SEVERE WEATHER ACROSS THE PLAINS
INTO THE OHIO VALLEY SEVERAL DAYS AGO REMAINS VERY CLOSE TO THE
GULF COAST. IN FACT...A FEW LOCATIONS HAVE EXPERIENCED THIS
AIRMASS MOVING JUST INLAND WITH DEW POINTS INTO THE 70S. OUR
NUMBER ONE CHALLENGE REMAINS...WHICH HAS BEEN MENTIONED SEVERAL
DAYS IN A ROW...HOW WILL THE RAIN COOLED STABLE AIRMASS BE
AFFECTED BY THE DEEPENING LOW AND SOUTHERLY WIND SURGE. THE FIRST
CHANGE WAS TO SLOW THE OVERALL EVOLUTION DOWN SLIGHTLY. THE LATEST
WATER VAPOR IMAGERY HAS THE UPPER TROUGH BECOMING VERY CLOSE TO
NEGATIVE TILT WITH AN ENHANCED JET DEVELOPING ACROSS MEXICO AND
TEXAS. THEREFORE...THE SURFACE LOW SHOULD BEGIN ITS FORMATION
SHORTLY AND DEEPEN AND MOVE NORTH NORTHEAST. THE SHEAR AND WIND
FIELDS REMAIN A NON-ISSUE AS THERE IS MORE THAN ENOUGH SUPPORT FOR
SUPERCELLS AND TORNADOES INITIALLY. ALTHOUGH THERE REMAINS A
POTENTIAL OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL ALABAMA
INTO EARLY MONDAY MORNING...OUR FOCUS WILL BE FOR AREAS SOUTH OF
TUSCALOOSA AND WEST OF MONTGOMERY. IT APPEARS THAT THE UNSTABLE
AIR WILL PUSH FAR ENOUGH NORTH THAT THIS AREA WILL HAVE A CHANCE
AT DAMAGING AND TORNADOES. DUE TO THE WIND FIELD AND SHEAR
STRENGTH...A STRONG TORNADO CAN NOT BE RULED OUT. THE STRONGER
CONVECTION WILL MOVE INTO THE SOUTHWEST AREAS BETWEEN 10-11 PM AND
LAST THROUGH 3 AM OR SO. FOR AREAS FARTHER NORTH AND EAST...THE
CONFIDENCE ON THE BUOYANCY/INSTABILITY BEING REALIZED IS MUCH
LESSER. WE WILL KEEP THE ADVERTISED SEVERE WEATHER POSSIBILITY
AFTER MIDNIGHT...SO KEEP ABREAST OF THE LATEST FORECAST FOR
POSSIBLE CHANGES OR SUBSEQUENT WATCHES OR WARNINGS IF THEY BECOME
NECESSARY. AS THE STORMS MOVE EASTWARD OVERNIGHT AND APPROACH A
ROCKFORD TO MONTGOMERY LINE...IT APPEARS THAT SOME ORGANIZATION
WILL OCCUR AND THE TORNADO THREAT WILL BE LESSENED INTO MORE OF A
WIND DAMAGE THREAT. THIS THREAT RUNS UNTIL AROUND NOON.

THIS IS A POTENT STORM SYSTEM WITH SEVERAL POSITIVES AND NEGATIVES
IN THE POTENTIAL SEVERE WEATHER DEVELOPMENT. PLEASE MAKE SURE THAT
YOU HAVE A WAY TO RECEIVE WATCHES AND WARNING DURING THE OVERNIGHT
HOURS. CHECK YOUR NOAA WEATHER RADIO BATTERIES AND MAKE SURE YOU
HAVE REVIEWED YOUR SEVERE WEATHER PREPAREDNESS PLANS.

A FEW SHOWERS AND A SLIGHT CHANCE OF A THUNDERSTORM EXIST TUESDAY AND
TUESDAY NIGHT AS THE MAIN UPPER TROUGH FINALLY CLEARS THE AREA.
COOLER TEMPS WILL BE IN THE WAKE OF THIS FEATURE TUESDAY AND
WEDNESDAY BEFORE A SHARP RISE OCCURS THE REMAINDER OF THE PERIOD.
ANOTHER SYSTEM APPROACHES TOWARD THE TAIL END OF THE PERIOD. MODEL
NOW HAVE A WEAKER SYSTEM PASSING SATURDAY/SUNDAY TIME FRAME WITH
THE MAIN TROUGH WELL BACK TO THE WEST. ONLY SLIGHT CHANCE POPS
SUNDAY ATTM.

75

&&

.AVIATION...
00Z TAF DISCUSSION.

AND WE ARE NOW IN THE TRANSITION PERIOD THAT ARE GOING TO CAUSE
HEADACHES FOR THE NEXT SEVERAL HOURS. CONTINUED WITH A PESSIMISTIC
FORECAST FOR THE PERIOD AND WILL REMAIN LOW THROUGH THE PERIOD.
MADE THE ADJUSTMENTS TO TIMING OF THUNDERSTORMS TO SLOW THEM DOWN
ACROSS THE NORTH. ADMENTMENTS WILL BE MADE IF TIMING NEEDS TO BE
ADJUSTED.

16

&&

.PREV DISCUSSION...
/ISSUED 400 AM CDT SUN APR 6 2014/

THIS DISCUSSION WILL FOCUS ON THE SEVERE WEATHER AND FLOODING
POTENTIAL OVERNIGHT AND INTO THE EARLY MORNING HOURS ON MONDAY. THE
MAIN LIMITING FACTOR CONTINUES TO BE THE NORTHWARD PROGRESSION OF
THE WARM FRONT AND THE AMOUNT OF INSTABILITY IN THE NOCTURNAL
ENVIRONMENT. THE SHEAR AND WIND FIELDS REMAIN HIGHLY FAVORABLE WITH
NO LACK OF LOW LEVEL OR DEEP LAYER SHEAR.

THE UPPER LEVEL PATTERN IS CURRENTLY CHARACTERIZED BY AN AMPLIFYING
TROUGH ACROSS WESTERN TEXAS. A FEW WEAK SHORTWAVES CAN BE NOTED
MOVING OUT AHEAD OF THIS MAIN TROUGH. AT THE SURFACE...THE WARM
FRONT IS CURRENTLY LOCATED JUST ALONG THE GULF COAST WHERE DEWPOINTS
ARE CURRENTLY IN THE LOW TO MID 60S. MOVING IN INLAND JUST A 100
MILES OR SO AND DEWPOINTS DROP DOWN INTO THE LOW TO MID 50S. FURTHER
NORTHWARD INTO CENTRAL ALABAMA...DEWPOINTS CURRENTLY RANGE FROM 53
AT TROY TO 39 AT TUSCALOOSA. THEREFORE...IT WILL TAKE SOME TIME FOR
THE MOISTURE RICH AIR TO ADVECT INTO THE AREA BEFORE SEVERE STORMS
ARE EXPECTED TONIGHT. LOOKING AT THE RADAR...SHOWERS AND EVEN A FEW
THUNDERSTORMS HAVE ALREADY DEVELOPED AS ISENTROPIC ASCENT HAS
INCREASED NORTH OF THE WARM FRONT IN RESPONSE TO ONE OF THE LEAD
SHORTWAVE TROUGHS. THESE STORMS WILL REMAIN ELEVATED THROUGHOUT THE
MORNING AND AFTERNOON HOURS WITH THE FRONT STILL SOUTH OF THE AREA
AND NOT EXPECTING ANY SEVERE STORMS UNTIL AFTER 9 PM. CONTINUED
MOISTURE ADVECTION AND ISENTROPIC ASCENT NORTH OF THE WARM FRONT
WILL PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES SOUTH OF I-20 DURING
THE DAY TODAY WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

THE UPPER LEVEL TROUGH WILL PIVOT ACROSS THE SOUTHERN PLAINS TODAY
WITH CYCLOGENESIS EXPECTED ALONG THE GULF COAST. THE SURFACE LOW
WILL DEEPEN AS IT TRACKS NORTHWARD ACROSS MS. THIS RAPID DEEPENING
WILL CAUSE A SHARP INCREASE IN THE LOW LEVEL JET. THE LATEST MODEL
RUNS ARE JUST A TOUCH WEAKER WITH THE LOW LEVEL JET AS COMPARED TO
LAST NIGHT BUT 850 MB WINDS INCREASE TO 45-65 KTS WITH 925 MB WINDS
IN THE 35-55 KT RANGE. THESE INCREDIBLE WIND FIELDS WILL CREATE 0-1
BULK SHEAR VALUES OF 35-50 KTS WITH 0-1 KM SRH VALUES RANGING
ANYWHERE FROM 250-400 M2/S2. IN ADDITION...THE DEEP LAYER 0-6 KM
BULK SHEAR WILL BE ON THE ORDER OF 45-65 KTS. THEREFORE...THE LOW
LEVEL AND DEEP LAYER SHEAR WILL BE MORE THAN SUFFICIENT TO SUPPORT
ROTATING UPDRAFTS.

WIDESPREAD RAINFALL IS EXPECTED TODAY AND THIS WILL HAVE A
STABILIZING EFFECT ON THE ATMOSPHERE. THE FRONT WILL BE HINDERED
MUCH OF THE DAY TODAY DUE TO THIS FACT. HOWEVER...THE LOW LEVEL JET
EXPERIENCES A SHARP INCREASE AFTER 03Z TONIGHT. THIS PUSH OF WARM
AND MOIST AIR SHOULD PUSH THE FRONT NORTHWARD INTO THE FORECAST
AREA. MOST OF THE MODELS INDICATE THAT THE 60 DEGREE ISODROSOTHERM
WILL MOVE NORTHWARD THROUGHOUT THE FORECAST AREA WITH THE 65 DEGREE
ISODROSOTHERM MOVING AS FAR NORTH AS A TUSCALOOSA...TO
ALABASTER...TO AUBURN LINE. WITH THESE DEWPOINTS...EXPECT SBCAPE
VALUES WILL BE ABLE TO PUSH UP INTO THE 250-500 J/KG RANGE. ALTHOUGH
LOW...THESE NUMBERS AGAIN ARE MORE THAN SUFFICIENT TO MAINTAIN
SUPERCELLS. MODEL SOUNDINGS APPEAR TO THINK THAT THE BOUNDARY LAYER
WILL DECOUPLE DURING THE OVERNIGHT HOURS WITH AN INVERSION JUST OFF
THE SURFACE. DO NOT BELIEVE THIS WILL HAPPEN WITH SOUTHERLY WINDS IN
THE 10-20 MPH RANGE. THEREFORE...INSTABILITY VALUES COULD BE
SLIGHTLY UNDERDONE. IF SO...THE STORMS COULD BE STRONGER THAN
CURRENTLY FORECAST. THE ANALOG GUIDANCE SUGGEST A DECENT LIKELIHOOD
OF TORNADO OCCURRENCE WITH OVER HALF THE SIMILAR EVENTS HAVING AT
LEAST ONE TORNADO. IT IS INTERESTING TO NOTE THAT ALL OF THE ANALOG
EVENTS WERE FROM EVENTS WITH TORNADOES OF WEAK INTENSITY. THIS IS
MOST LIKELY DUE TO THE LOW CAPE VALUES WHICH COULD BE UNDERDONE.

LATEST HI-RES GUIDANCE SUPPORTS THE PREVIOUS FORECAST STORM
EVOLUTION. MOST OF THE HI-RES MODELS INDICATE THAT SUPERCELLS WILL
DEVELOP IN THE WARM SECTOR AS EARLY AS 9 PM ACROSS SOUTHWEST
ALABAMA. THE SUPERCELLS THEN TRANSITION INTO A LINE AROUND 3 AM AND
PROGRESS TO THE EAST. EXPECT TORNADOES WILL BE THE PRIMARY THREAT
WITH THE SUPERCELL MODE AND THE THREAT WILL TRANSITION TO MORE OF A
WIND THREAT THROUGHOUT THE OVERNIGHT HOURS. THE LOW LEVEL JET WILL
LIFT OUT OF THE FORECAST AREA LATE MONDAY MORNING WITH THE SEVERE
WEATHER THREAT ENDING AROUND NOON ON MONDAY. FOR NOW...I HAVE
CONTINUED TO MENTION THE RISK OF TORNADOES ACROSS ALL OF CENTRAL
ALABAMA. HOWEVER...THE HIGHEST CONFIDENCE EXISTS ACROSS SOUTHWESTERN
PORTIONS OF THE STATE...ESPECIALLY FOR LOCATIONS ALONG AND SOUTH OF
A HAMILTON...TO ALABASTER...TO UNION SPRINGS LINE. FURTHER TO THE
NORTH AND EAST...THE CONFIDENCE GREATLY DECREASES WITH THE LOWER
INSTABILITY.

A FLASH FLOOD WATCH HAS BEEN ISSUED DUE TO THE DURATION OF MODERATE
TO HEAVY RAINFALL EXPECTED. AS STATED PREVIOUSLY IN THE
DISCUSSION...1 TO 2 INCHES OF RAIN ARE EXPECTED TODAY NORTH OF THE
WARM FRONT. THIS RAINFALL WILL ACT TO SATURATE THE GROUND AHEAD OF
THE STORMS EXPECTED TONIGHT. THIS CONTINUED HEAVY RAINFALL WILL
PRODUCE TOTAL STORM AMOUNTS OF AROUND 2 TO 4 INCHES WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. AGAIN...CONTINUED HEAVY RAINFALL WILL CAUSE
THE LIKELIHOOD OF FLASH FLOODING AND FLOODING IN AREAS OF POOR
DRAINAGE. PLEASE REMEMBER TO TURN AROUND DON'T DROWN IF YOU MUST
TRAVEL TONIGHT. THE SEVERE WEATHER IS ALSO EXPECTED TO OCCUR
OVERNIGHT. PLEASE REMEMBER TO HAVE SOME WAY TO GET WEATHER
INFORMATION THAT CAN WAKE YOU UP. THE MAIN IMPACTS ARE EXPECTED
DURING THE OVERNIGHT HOURS.

THE COLD FRONT WILL FINALLY MOVE THROUGH THE AREA ON MONDAY WITH
DRIER CONDITIONS EXPECTED BRIEFLY MONDAY NIGHT BEFORE ANOTHER CHANCE
OF RAIN ARRIVES ON TUESDAY. CONDITIONS FINALLY DRY OUT ON WEDNESDAY
WITH TEMPERATURES SLOWLY INCREASING THROUGHOUT THE END OF THE WORK
WEEK.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  67  43  61  44 / 100 100  20  60  40
ANNISTON    58  69  43  61  43 / 100 100  20  50  40
BIRMINGHAM  59  68  43  61  43 / 100 100  10  70  40
TUSCALOOSA  58  69  44  63  44 / 100  80  10  70  40
CALERA      57  68  44  61  44 / 100 100  10  70  40
AUBURN      56  71  45  61  44 / 100 100  30  50  40
MONTGOMERY  62  72  46  64  46 / 100 100  20  70  40
TROY        62  73  47  63  45 / 100 100  30  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Apr 6, 7:01 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 PM CDT SUN APR 6 2014

ALZ011>015-017>050-080015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
701 PM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A THREAT FOR SEVERE WEATHER WILL RETURN THIS EVENING INTO MONDAY
MORNING AS A STRONG STORM SYSTEM MOVES NORTHEASTWARD FROM THE
MISSISSIPPI GULF COAST. THE MAIN THREATS WILL BE DAMAGING STRAIGHT
LINE WINDS...ISOLATED TORNADOES AND FLOODING. THE SEVERE WEATHER
IS EXPECTED TO BEGIN AFTER 10 PM TONIGHT FOR THE SOUTHWEST PORTIONS
OF THE AREA...AND LAST UNTIL AROUND NOON MONDAY FOR SOUTHEAST
CENTRAL ALABAMA. WHILE SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL
OF CENTRAL ALABAMA DURING THIS TIME FRAME...THE MOST LIKELY
LOCATIONS FOR SEVERE WEATHER THROUGH 7 AM WILL BE GENERALLY ALONG
AND SOUTH OF A HAMILTON...TO ALABASTER...TO UNION SPRINGS LINE.

A STRONG TORNADO WILL BE POSSIBLE NEAR AND SOUTH OF A LINE FROM
ALICEVILLE...TO CENTREVILLE...TO MONTGOMERY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A THREAT FOR SEVERE WEATHER WILL CONTINUE PAST SUNRISE MONDAY
THROUGH AROUND NOONTIME AS THE STORM SYSTEM PROGRESSES ACROSS THE
REGION. THE MAIN THREATS WILL CONTINUE TO BE DAMAGING STRAIGHT
LINE WINDS...ISOLATED TORNADOES...AND FLOODING. THE MAIN THREAT
AREAS WILL SHIFT EAST TO GENERALLY ALONG AND SOUTHEAST OF A
ROCKFORD TO MONTGOMERY LINE THROUGH MIDDAY.

AS THIS WILL BE A PROLONGED RAIN EVENT...THERE WILL BE A
POTENTIAL FOR FLOODING ISSUES...AS WELL AS RISES ON AREA RIVERS.
TOTAL RAINFALL ACCUMULATION WILL BE GENERALLY 3 TO 4 INCHES...
WITH LOCALLY HIGHER AMOUNTS. SOME OF THE RISES ON RIVERS COULD
CAUSE MINOR FLOODING AFTER THE RAIN ENDS THROUGH MUCH OF THE WEEK.
PLEASE REFER TO FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS EVENING AND INTO MONDAY.

In the hours before

Special weather statement, Apr 6, 5:08 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT SUN APR 6 2014

ALZ039-062300-
MARENGO AL-
508 PM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARENGO COUNTY UNTIL 600
PM CDT...

AT 504 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR INDIAN SPRINGS...OR 15 MILES WEST OF LINDEN...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LINDEN...
  DEMOPOLIS...
  MYRTLEWOOD...
  JEFFERSON...
  PIN HOOK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3218 8801 3229 8803 3231 8794 3237 8805
      3244 8803 3247 8796 3252 8791 3252 8784
      3255 8784 3252 8782 3252 8773 3248 8772
      3249 8753 3231 8753 3231 8748 3226 8748
      3211 8798 3210 8805
TIME...MOT...LOC 2208Z 240DEG 38KT 3225 8799

56
Local storm report, Apr 6, 5:32 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT SUN APR 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             MYRTLEWOOD              32.25N 87.95W
04/06/2014  M0.75 INCH       MARENGO            AL   EMERGENCY MNGR

            HAIL UP TO PENNY SIZE FELL IN MYRTLEWOOD.

&&

JAARON
Local storm report, Apr 6, 6:28 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT SUN APR 6 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     4 W THOMASTON           32.27N 87.70W
04/06/2014                   MARENGO            AL   PUBLIC

            LARGE TREES REPORTED DOWN IN THE HUGO
            COMMUNITY SE OF LINDEN ON ALABAMA HIGHWAY
            43.

&&

NWS BIRMINGHAM AL
IRIS SYSTEM
Special weather statement, Apr 6, 7:38 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT SUN APR 6 2014

ALZ042-044-070130-
LOWNDES AL-MONTGOMERY AL-
738 PM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTGOMERY AND
SOUTHEASTERN LOWNDES COUNTIES UNTIL 830 PM CDT...

AT 736 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTH OF FORT DEPOSIT...MOVING NORTHEAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FORT DEPOSIT...
  MEADVILLE...
  LOWNDES COUNTY AIRPORT...
  LOGAN...
  DAVENPORT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3197 8671 3233 8641 3225 8611 3202 8599
      3199 8600 3196 8607 3196 8630 3204 8631
      3205 8639 3196 8641 3196 8671
TIME...MOT...LOC 0038Z 238DEG 32KT 3188 8660

56
Special weather statement, Apr 6, 8:30 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT SUN APR 6 2014

ALZ022-070215-
PICKENS AL-
830 PM CDT SUN APR 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS COUNTY UNTIL 915 PM
CDT...

AT 830 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW HOPE TO 7 MILES WEST OF
BEVILL LOCK AND DAM TO 18 MILES WEST OF PANOLA...AND MOVING EAST AT
35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PICKENSVILLE...
  CARROLLTON...
  REFORM...
  ALICEVILLE...
  GORDO...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3353 8827 3352 8784 3315 8784 3311 8794
      3308 8797 3306 8803 3304 8805 3305 8807
      3304 8808 3304 8814 3302 8814 3299 8818
      3299 8834
TIME...MOT...LOC 0130Z 252DEG 28KT 3341 8834 3318 8841
          3295 8858

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:38 PM CDTSpecial Weather StatementBMXMontgomery52 min
Apr 6, 8:30 PM CDTSpecial Weather StatementBMXPickens45 min
Apr 6, 8:42 PM CDTSevere Thunderstorm WarningBMXPickens48 min
Apr 6, 9:51 PM CDTSpecial Weather StatementBMXJefferson39 min
Apr 6, 10:31 PM CDTFlash Flood WarningBMXGreene, Pickens, Sumter, Tuscaloosa6 hr
Apr 6, 10:52 PM CDTSpecial Weather StatementBMXBlount, Jefferson38 min
Apr 6, 11:23 PM CDTFlash Flood WarningBMXFayette, Jefferson, Lamar, Walker6 hr
Apr 7, 12:58 AM CDTFlash Flood WarningBMXBibb, Calhoun, Hale, St. Clair, Shelby, Talladega6 hr
Apr 7, 1:59 AM CDTAreal Flood AdvisoryBMXBlount, Cherokee, Etowah6 hr
Apr 7, 2:27 AM CDTRiver Flood WarningBMXJefferson21 hr
Apr 7, 2:36 AM CDTRiver Flood WarningBMXJefferson15 hr
Apr 7, 3:01 AM CDTTornado WarningBMXBibb, Perry29 min
Apr 7, 3:13 AM CDTTornado WarningBMXDallas32 min
Apr 7, 3:25 AM CDTFlash Flood WarningBMXClay, Cleburne, Randolph6 hr
Apr 7, 4:29 AM CDTFlash Flood Warning EmergencyBMXBibb, Jefferson, Shelby3 hr
Apr 7, 5:07 AM CDTSevere Thunderstorm WarningBMXLowndes38 min
Apr 7, 5:24 AM CDTAreal Flood AdvisoryBMXChilton, Coosa, Tallapoosa111 min
Apr 7, 5:30 AM CDTSevere Thunderstorm WarningBMXMontgomery45 min
Apr 7, 6:48 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa28 hr
Apr 7, 7:21 AM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Chambers, Dallas, Elmore, Lee and 5 more3 hr
Apr 7, 7:22 AM CDTAreal Flood WarningBMXCoosa, Tallapoosa3 hr
Apr 7, 7:31 AM CDTAreal Flood WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 3 more3 hr
Apr 7, 7:36 AM CDTSevere Thunderstorm WarningBMXPike39 min
Apr 7, 7:41 AM CDTFlash Flood WarningBMXBullock, Chambers, Lee, Macon, Montgomery3 hr
Apr 7, 7:53 AM CDTAreal Flood WarningBMXLamar24 hr
Apr 7, 7:54 AM CDTAreal Flood WarningBMXBibb, Fayette, Jefferson, Pickens, Shelby, Tuscaloosa and 1 more7 hr
Apr 7, 8:09 AM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Macon66 min
Apr 7, 8:26 AM CDTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega50 hr
Apr 7, 8:31 AM CDTAreal Flood WarningBMXAutauga, Chilton, Dallas, Elmore, Lowndes6 hr
Apr 7, 8:32 AM CDTSevere Thunderstorm WarningBMXLee, Russell58 min
Apr 7, 8:38 AM CDTSevere Thunderstorm WarningBMXBarbour52 min
Apr 7, 9:00 AM CDTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa71 hr
Apr 7, 9:14 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa65 hr
Apr 7, 10:13 AM CDTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery5 days
Apr 7, 10:13 AM CDTRiver Flood WarningBMXAutauga, Dallas, Lowndes4 days
Apr 7, 10:13 AM CDTRiver Flood WarningBMXDallas4 days
Apr 7, 10:28 AM CDTRiver Flood WarningBMXDallas, Perry5 days
Apr 7, 10:31 AM CDTRiver Flood WarningBMXElmore, Montgomery4 days
Apr 7, 11:22 AM CDTAreal Flood WarningBMXBlount, Calhoun, Chambers, Clay, Coosa, Etowah and 4 more4 hr
Apr 7, 11:27 AM CDTAreal Flood WarningBMXBarbour, Bullock, Lee, Macon, Montgomery, Pike and 2 more4 hr
Apr 7, 2:47 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker44 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.